Maternal Use of Nasal Decongestants, Other Nasal Preparations, or Throat Preparations and Infant Congenital Malformations
One would think that the use of intranasal drug preparations hardly will result in embryonic exposure high enough to cause malformations. This is also the result in available studies with a few exceptions: a statement in the literature that intranasal use of triamcinolone can cause respiratory malformations and Swedish data linking use of budesonide in nasal drops to an increased risk of congenital heart malformations. Against a causal association in the latter situation talks the low amounts of drugs used and absence of an effect of inhaled budesonide (for asthma) where higher doses are given. More likely the finding is a result of mass significance even if it seems as if it could be repeated on a new material.
In the literature, the use of sympathomimetic oral decongestants has been linked to the occurrence of some specific malformations including small gut atresia and gastroschisis. This has been based on retrospective case-control studies with a risk for recall and non-participation bias. In different studies, different malformations have been linked to the exposure. In prospective studies, no certain such effects have been seen but further prospective studies are needed. Until further information from prospective studies have been obtained, it may be wise to avoid these drugs in early pregnancy, but if exposure has occurred, it is likely that no harm has been done.
An observation of a strong teratogenicity of gramicidin is based on rather few exposures and needs verification.
- Heinonen OP, Slone D, Shapiro S. Birth defects and drugs in pregnancy. Littletom, MA: Publishing Sciences Group; 1977.Google Scholar
- Källén B. Drugs during pregnancy. New York: Nova Biomedical Books; 2009.Google Scholar
- Källén B, Otterblad Olausson P. Use of oral decongestants during pregnancy and delivery outcome. Obstet Gynecol. 2006;194:480–3.Google Scholar